Dr. Michael Mauro on Toxicities of TKI Usage in Patients With CML

December 4, 2015
Michael Mauro, MD

Michael Mauro, MD, discusses the side effects of tyrosine kinase inhibitors in patients with chronic myeloid leukemia.

Michael Mauro, MD, hematologist, leader of the Myeloproliferative Neoplasms Program, Leukemia Service, Memorial Sloan Kettering Cancer Center, discusses the side effects of tyrosine kinase inhibitors (TKI) in patients with chronic myeloid leukemia (CML).

In trials comparing imatinib and nilotinib, researchers see many different rates of vascular occlusive events, says Mauro. He adds that ponatinib, given to patients with CML after receiving a TKI, results in a higher number of vascular occlusive events.

Mauro says that oncologist do not know the mechanism of action that causes these toxicities in TKI usage, but he says he hopes to learn more soon from ongoing and upcoming studies. He says oncologists' best method right now is to pay attention to toxicities and adjust medication accordingly.